Kansas, 2003

High Wind in Kansas, April 16, 2003

April 16, 2003 · NWS DDC · 19 events in 11 counties and zones

High wind of 50 to 70 mph was widespread and caused some minor damage to roofs and billboards across the area.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High wind of 50 to 70 mph was widespread and caused some minor damage to roofs and billboards across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 2:25 AM CST, 3 minutes earlier.

Area forecast discussion, Apr 16, 2:25 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT WED APR 16 2003

DAYS 1-2...
FORECAST CHALLENGES FOR TODAY WILL BE WINDS AT WARNING CRITERIA
TODAY AND THE CHANCES FOR RAIN THIS MORNING.  00Z UPPER AIR ANALYSIS
SHOWED A CLOSED 500 MB LOW OVER SOUTHEAST COLORADO, PRETTY CLOSE TO
WHERE PREVIOUS MODEL RUNS HAVE DEPICTED IT DURING THE PAST FEW
DAYS.  850 ANALYSIS HAD THE LOW JUST SW OF KLBF WHILE THE SURFACE
LOW HAD OCCLUDED AND WAS LOCATED NEAR KGCK AT 06Z. RADAR MOSAIC
SHOWING A DECENT PRECIP SHIELD OVER NORTHWEST KANSAS AND THIS WAS
EXTENDING SOUTH INTO THE SOUTHWEST PART OF THE STATE.

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE EAST TODAY
AND SHOULD BE OVER MISSOURI BY THIS EVENING.  AS THE DEEP SURFACE
LOW MOVES EAST, THE STRONG GRADIENT WINDS, WHICH HAVE ALREADY MOVED
INTO EXTREME SOUTHWEST KANSAS, WILL SPREAD EAST ACROSS THE CWA THIS
MORNING.  HAVE ALREADY UPGRADED THE WIND ADVISORY TO A HIGH WIND
WARNING AS STATIONS IN EASTERN COLO HAVE BEEN HITTING IT FOR A
COUPLE HOURS NOW AND ELKHART HAS HIT 60 KNOTS SO FAR.  THINK THAT
THE AREA OF HIGHEST WINDS WILL MOVE INTO THE EASTERN SECTIONS OF THE
CWA BY NOON OR SO.  THINK THAT THE SOUTHEAST SECTIONS OF THE CWA ARE
QUESTIONABLE AS FAR AS HITTING WARNING CRITERIA BUT MESOETA SHOWING
A BRIEF PERIOD OF 50KT WINDS AT 850 IN THAT AREA SO HAVE GONE AHEAD
AND INCLUDED THEM TOO.  HAVE A FEELING THAT THE WINDS WILL BE
SETTLING DOWN A BIT FARTHER WEST BY LATE MORNING SO DAY SHIFT WILL
NEED TO FURTHER EVALUATE AND MAKE DOWNGRADES IF NECESSARY.  WINDS
SHOULD SUBSIDE FAIRLY QUICKLY BY SUNSET AS THE GRADIENT RELAXES
QUITE A BIT.

ONGOING PRECIP HAS BEEN WRAPPING AROUND THE UPPER SYSTEM INTO WEST
CENTRAL KANSAS EARLY THIS MORNING.  THIS AREA WILL CONTINUE TO DO SO
AS IT MOVES EAST THROUGH THE MORNING HOURS.  HAVE INCREASED POPS
ACROSS THE CWA THIS MORNING WITH LIKELY POPS IN THE NORTH AND CHANCE
POPS GENERALLY SOUTH OF THE ARK RIVER. THINK THAT MOST OF THE PRECIP
SHOULD BE ENDING OVER THE EASTERN SECTIONS OF THE CWA BY 18Z.

REST OF THE FORECAST LOOKS PRETTY GOOD AND HAVE ONLY MADE MINOR
CHANGES.

DAYS 3-7...

ONLY A FEW MINOR CHANGES TO THE EXTENDED FORECAST TONIGHT.  ALL THE
MEDIUM RANGE MODELS AGREEING ON THE GENERAL PROGRESSIVE PATTERN, BUT
DIFFERING ON THE PARTICULARS.  NEXT TROUGH DUE LATE IN THE WEEK AND
INTO THE WEEKEND, WITH A LEAD SHORTWAVE MOVING INTO THE PLAINS ON
FRIDAY AND THE MAIN TROUGH DIGGING IN ON SATURDAY.  MODELS ARE ALL
OVER THE PLACE WITH THE SFC LOW PLACEMENT ON FRIDAY, WITH CENTERS
RANGING FROM THE TX/OK PANHANDLES TO NORTHERN NE.  WILL LEAVE THE
CURRENT PRECIP FORECAST ALONE SINCE IT LOOKS FAIRLY REASONABLE WITH
ALL THE UNCERTAINTY.  THE TROUGH MOVES OFF ON SUNDAY, WITH RIDGING
MOVING INTO THE PLAINS EARLY NEXT WEEK.  MADE SOME CHANGES TO THE
TEMPERATURE FORECAST DUE TO THIS, RAISING HIGHS A BIT ON MONDAY AND
TUESDAY AS SOUTHERLY SFC FLOW RETURNS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 65 38 65 39 / 40 00 00 00
GCK 66 35 64 37 / 70 00 00 00
EHA 71 37 68 38 / 40 00 00 00
LBL 70 36 67 39 / 40 00 00 00
HYS 59 35 62 36 / 70 00 00 00
P28 67 40 67 42 / 40 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FOR TODAY KSZ030-031-043>046-061>066-074>081-
084>090

GERARD/RITTERLING
Hazardous weather outlook, Apr 15, 4:50 AM CST, 21 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
550 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH BY
LATE MORNING AND WILL CONTINUE THROUGH THE REST OF TODAY. THE STRONG
WINDS HAVE PROMPTED A WIND ADVISORY FOR ALL OF SOUTHWEST INTO
PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS. THE GUSTY WINDS
IN COMBINATION WITH WARM AFTERNOON TEMPERATURES WILL PUSH THE FIRE
DANGER INDEX INTO THE VERY HIGH CATEGORY.

AN INTENSE UPPER LEVEL DISTURBANCE OVER THE DESERT SOUTHWEST EARLY
THIS MORNING WILL MOVE RAPIDLY TOWARD THE CENTRAL PLAINS AND WILL
BE MOVING OUT OVER SOUTHWEST KANSAS LATE THIS AFTERNOON.  THIS WILL
AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND EAST OF A DRYLINE
SITUATED IN SOUTHWEST KANSAS TODAY.  THUNDERSTORMS WILL INITIALLY
DEVELOP ALONG AND EAST OF HIGHWAY 83 AFTER 3 PM AND THEN MOVE TO THE
EAST AND NORTHEAST THIS EVENING.  THE MAIN THREAT FROM THUNDERSTORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE UPPER SYSTEM MOVES EAST ON WEDNESDAY, A STRONG SURFACE LOW
PRESSURE SYSTEM WILL ALSO MOVE EAST THROUGH SOUTHERN NEBRASKA.
WINDS WILL SWITCH TO THE WEST TO NORTHWEST WEDNESDAY MORNING AND WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED GENERALLY EAST AND NORTHEAST OF A LINE FROM
SCOTT CITY TO GARDEN CITY AND LIBERAL AFTER 3 PM.

GERARD

In the hours before

Local storm report, Apr 15, 9:08 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CST TUE APR 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    25NE GARDEN CITY          KS   0.75 IN HAIL
04/15/03   FINNEY                         PUBLIC REPORT.

0355 PM    3W DIGHTON                KS   2.00 IN HAIL
04/15/03   LANE                           PUBLIC REPORT.

0400 PM    2S AMY                    KS   2.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0403 PM    4NW DIGHTON               KS   0.88 IN HAIL
04/15/03   LANE                           PUBLIC REPORT.

0404 PM    3W DIGHTON                KS   1.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0405 PM    ULYSSES                   KS   60 MPH TSTM GUST
04/15/03   GRANT                          REPORTED BY GRANT
                                          SHERIFFS OFFICE.

0405 PM    5S LAKIN                  KS   0.75 IN HAIL
04/15/03   KEARNY                         PUBLIC REPORT.

0410 PM    7W DIGHTON                KS   2.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0415 PM    18SE HUGOTON              KS   60 MPH TSTM GUST
04/15/03   STEVENS                        PUBLIC REPORT.

0415 PM    10S LAKIN                 KS   60 MPH TSTM GUST
04/15/03   KEARNY                         PUBLIC REPORT.

0415 PM    5NW DIGHTON               KS   1.75 IN HAIL
04/15/03   LANE                           PUBLIC REPORT.

0417 PM    SHIELDS                   KS   1.75 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0422 PM    3S LIBERAL                KS   0.75 IN HAIL
04/15/03   SEWARD                         SPOTTER REPORT.

0422 PM    4N LIBERAL                KS   60 MPH TSTM GUST
04/15/03   SEWARD                         SPOTTER REPORT.

0425 PM    11E ULYSSES               KS   70 MPH TSTM GUST
04/15/03   GRANT                          PUBLIC REPORT.

0430 PM    15N SUBLETTE              KS   60 MPH TSTM GUST
04/15/03   HASKELL                        SPOTTER REPORT.

0435 PM    SHIELDS                   KS   2.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0435 PM    GARDEN CITY               KS   1.00 IN HAIL
04/15/03   FINNEY                         SPOTTER REPORT.

0437 PM    GARDEN CITY               KS   0.88 IN HAIL
04/15/03   FINNEY                         SPOTTER REPORT.

0444 PM    GARDEN CITY               KS   1.00 IN HAIL
04/15/03   FINNEY                         SPOTTER REPORT.

0445 PM    12S KISMET                KS   70 MPH TSTM GUST
04/15/03   SEWARD                         SPOTTER REPORT.

0450 PM    10N GARDEN CITY           KS   1.00 IN HAIL
04/15/03   FINNEY                         PUBLIC REPORT.

0505 PM    11SE SHALLOW WATER        KS   0.75 IN HAIL
04/15/03   SCOTT                          PUBLIC REPORT.  HAIL
                                          COVERED THE GROUND.

0530 PM    16S MEADE                 KS   60 MPH TSTM GUST
04/15/03   MEADE                          SPOTTER REPORT.

25/15
Local storm report, Apr 15, 10:07 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CST TUE APR 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    25NE GARDEN CITY          KS   0.75 IN HAIL
04/15/03   FINNEY                         PUBLIC REPORT.

0355 PM    3W DIGHTON                KS   2.00 IN HAIL
04/15/03   LANE                           PUBLIC REPORT.

0400 PM    2S AMY                    KS   2.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0403 PM    4NW DIGHTON               KS   0.88 IN HAIL
04/15/03   LANE                           PUBLIC REPORT.

0404 PM    3W DIGHTON                KS   1.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0405 PM    ULYSSES                   KS   60 MPH TSTM GUST
04/15/03   GRANT                          REPORTED BY GRANT
                                          SHERIFFS OFFICE.

0405 PM    5S LAKIN                  KS   0.75 IN HAIL
04/15/03   KEARNY                         PUBLIC REPORT.

0410 PM    7W DIGHTON                KS   2.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0415 PM    18SE HUGOTON              KS   60 MPH TSTM GUST
04/15/03   STEVENS                        PUBLIC REPORT.

0415 PM    10S LAKIN                 KS   60 MPH TSTM GUST
04/15/03   KEARNY                         PUBLIC REPORT.

0415 PM    5NW DIGHTON               KS   1.75 IN HAIL
04/15/03   LANE                           PUBLIC REPORT.

0417 PM    SHIELDS                   KS   1.75 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0422 PM    3S LIBERAL                KS   0.75 IN HAIL
04/15/03   SEWARD                         SPOTTER REPORT.

0422 PM    4N LIBERAL                KS   60 MPH TSTM GUST
04/15/03   SEWARD                         SPOTTER REPORT.

0425 PM    11E ULYSSES               KS   70 MPH TSTM GUST
04/15/03   GRANT                          PUBLIC REPORT.

0430 PM    15N SUBLETTE              KS   60 MPH TSTM GUST
04/15/03   HASKELL                        SPOTTER REPORT.

0435 PM    SHIELDS                   KS   2.00 IN HAIL
04/15/03   LANE                           SPOTTER REPORT.

0435 PM    GARDEN CITY               KS   1.00 IN HAIL
04/15/03   FINNEY                         SPOTTER REPORT.

0437 PM    GARDEN CITY               KS   0.88 IN HAIL
04/15/03   FINNEY                         SPOTTER REPORT.

0444 PM    GARDEN CITY               KS   1.00 IN HAIL
04/15/03   FINNEY                         SPOTTER REPORT.

0445 PM    12S KISMET                KS   70 MPH TSTM GUST
04/15/03   SEWARD                         SPOTTER REPORT.

0450 PM    10N GARDEN CITY           KS   1.00 IN HAIL
04/15/03   FINNEY                         PUBLIC REPORT.

0505 PM    11SE SHALLOW WATER        KS   0.75 IN HAIL
04/15/03   SCOTT                          PUBLIC REPORT.  HAIL
                                          COVERED THE GROUND.

0530 PM    16S MEADE                 KS   60 MPH TSTM GUST
04/15/03   MEADE                          SPOTTER REPORT.

25/15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Morton

When
April 16, 2:28 AM CST
Where
Morton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Seward

When
April 16, 4:15 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
April 16, 5:00 AM CST
Where
Hamilton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

High Wind, Grant

When
April 16, 5:36 AM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 16, 7:01 AM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Lane

When
April 16, 8:38 AM CST
Where
Lane forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

High Wind, Barber

When
April 16, 8:45 AM CST
Where
Barber forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 16, 9:10 AM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 16, 9:22 AM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
April 16, 9:41 AM CST
Where
Hamilton forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 16, 9:45 AM CST
Where
Finney forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20
Reported by
GENERAL PUBLIC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 16, 9:51 AM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Barber

When
April 16, 10:00 AM CST
Where
Barber forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 16, 10:03 AM CST
Where
Finney forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 16, 10:10 AM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Stanton

When
April 16, 10:10 AM CST
Where
Stanton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 16, 10:20 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ness

When
April 16, 10:37 AM CST
Where
Ness forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

High Wind, Comanche

When
April 16, 3:22 PM CST
Where
Comanche forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353308, 5353309, 5353310, 5353311, 5353312, 5353313, 5353314, 5353315, 5353316, 5353317, 5353318, 5353319, 5353320, 5353321, 5353322, 5353323, 5353324, 5353325, 5353326.